Hail, Yoakum
- When
- June 16, 6:34 PM CST
- Where
- Yoakum County, Bronco
- Measured
- 2.5 in hail
- Crop damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.250, -103.050
Trained storm spotter reported tennis ball sized hail.
8 hail, 3 thunderstorm wind, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 2:45 PM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 345 PM CDT WED JUN 16 2004 SHORT TERM... MOISTURE HOLDING IN OVER WESTERN SOUTH PLAINS AND SOUTHEAST NEW MEXICO BETTER THAN YESTERDAY AT THIS TIME. HOWEVER...SURFACE MOISTURE CONVERGENCE NOT CURRENTLY AS GREAT WITH SOUTH TO SOUTHEAST FLOW WELL INTO SOUTHEAST NEW MEXICO. WEAKER CONVERGENCE...ALONG WITH SLIGHTLY COOLER SURFACE TEMPERATURES IN SOUTHEAST NEW MEXICO...HAS THUS FAR LIMITED CONVECTIVE DEVELOPMENT NEAR THE TEXAS-NEW MEXICO BORDER. WITH THE ABOVE IN MIND...STILL WOULD NOT BE SURPRISED TO SEE SOME CONVECTIVE DEVELOPMENT IN SOUTHEAST NEW MEXICO SINCE VERY LITTLE CONVECTIVE INHIBITION REMAINS. ALSO...20Z LAPS ANALYSIS DEPICTS AN AXIS OF CONVERGENCE ALONG OUR SOUTHWEST COUNTIES...ALTHOUGH CAP IS STRONGER THERE. THUS...SOUTHWEST COUNTIES MAY BE ANOTHER AREA FOR CONVECTIVE DEVELOPMENT. PRIMARY THREATS WITH ANY STORMS THAT DO DEVELOP WOULD BE STRONG WINDS AND LARGE HAIL...GIVEN GOOD INSTABILITY AND LARGE TEMPERATURE/DEWPOINT SPREADS. IF CONVECTION DOES DEVELOP...IT IS NOT EXPECTED TO PERSIST LONG INTO THE NIGHT SINCE WINDS SHEAR IS RELATIVELY WEAK AND GOOD CONVECTIVE ORGANIZATION IS NOT EXPECTED. HAVE TWEAKED TOMORROW AFTERNOONS GRIDS TO INCLUDE SLIGHT CHANCE OF THUNDER SOUTH...WITH A CHANCE OF THUNDER NORTH. PRECIP WAS ADDED/ADJUSTED UP TO ACCOUNT FOR CONVERGENCE SUGGESTED BY ETA IN MOIST AND UNSTABLE AIRMASS...WITH BEST CONVERGENT SIGNAL ACROSS THE NORTH AND NORTHEAST CWA. ALSO...HAVE TAPERED TEMPERATURES FROM SOUTHWEST TO NORTHEAST...WITH GREATER POTENTIAL FOR CLOUD COVER NORTHEAST. .LONG TERM... NO MAJOR CHANGES PLANNED TO PREVIOUS FORECAST. SUBTROPICAL RIDGE TO EXPAND ACROSS THE REGION BY LATE THURSDAY AFTERNOON WITH RIDGE AXIS ACROSS THE SOUTH PLAINS/PERMIAN BASIN. RIDGE IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEKEND WITH A STRONG ZONAL FLOW ACROSS THE CENTRAL CONUS. ETA AND GFS IN GOOD AGREEMENT SHOWING A FRONTAL BOUNDARY MOVING INTO THE OKLAHOMA PANHANDLE BY FRIDAY MORNING. FRONT IS EXPECTED TO SLIDE SOUTHWARD FRIDAY NIGHT AND REMAIN NEARLY STATIONARY ACROSS THE TEXAS PANHANDLE ON SATURDAY. WILL THUS CONTINUE SLIGHT CHANCE POPS...MAINLY NORTHERN ZONES THROUGH SATURDAY NIGHT. ALTHOUGH THERE ARE DIFFERENCES IN MEDIUM RANGE MODELS BY MONDAY ...THEY BASICALLY AGREE ON WEAKENING THE RIDGE WITH NEAR ZONAL FLOW SHIFTING SOUTH ACROSS THE REGION. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 94 63 93 / 30 30 20 10 TULIA 63 93 65 92 / 30 30 20 10 PLAINVIEW 65 94 67 93 / 30 30 20 10 LEVELLAND 66 96 68 97 / 30 20 20 0 LUBBOCK 67 96 69 96 / 20 20 20 0 BROWNFIELD 66 96 70 99 / 20 20 10 0 CHILDRESS 70 92 72 93 / 20 30 20 10 SPUR 68 96 72 95 / 10 20 20 0 ASPERMONT 70 97 73 96 / 10 20 20 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT WED JUN 16 2004 TXZ021>024-027>030-033>036-039>042-171630- BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-GARZA-HALE-HOCKLEY-LAMB- LUBBOCK-LYNN-PARMER-SWISHER-TERRY-YOAKUM- 1130 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE AND THE SOUTH PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...GENERALLY WEST OF A LINE FROM SILVERTON TO PLAINVIEW TO LUBBOCK TO TAHOKA. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE NEAR THE NEW MEXICO BORDER...AND THEN MOVE EAST AND NORTHEAST ACROSS PARTS OF WEST TEXAS. GIVEN THE STEEP LAPSE RATES AND RELATIVELY HIGH CLOUD BASES...THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORMS WIND GUSTS. HOWEVER...INSTABILITY WILL LIKELY BE SUFFICIENT TO PRODUCE STRONG UPDRAFTS...THUS ISOLATED LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME SOUTHWESTERN AND SOUTH CENTRAL TEXAS PANHANDLE THURSDAY AFTERNOON AND EVENING. DAYTIME HEATING WILL COMBINE WITH RICH LOW-LEVEL MOISTURE TO CREATE A MODERATELY UNSTABLE AIRMASS ACROSS THE REGION LATE THURSDAY AFTERNOON AND EVENING. MEANWHILE...A WEAK COLD FRONT WILL MOVE SOUTH INTO THE EXTREME SOUTHERN TEXAS PANHANDLE...BECOMING A FOCUS FOR CONVECTIVE DEVELOPMENT. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THURSDAY AFTERNOON IN THE VICINITY OF THE COLD FRONT. ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO BECOME SEVERE DUE TO FAVORABLE LOW TO MID-LEVEL WIND SHEAR PROFILES. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER THE WESTERN AND CENTRAL SOUTH PLAINS...AND ACROSS PARTS OF THE SOUTHERN PANHANDLE. TXZ025-026-031-032-037-038-043-044-171630- CHILDRESS-COTTLE-DICKENS-HALL-KENT-KING-MOTLEY-STONEWALL- 1130 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHEASTERN TEXAS PANHANDLE AND THE ROLLING PLAINS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME SOUTHEASTERN TEXAS PANHANDLE THURSDAY AFTERNOON AND EVENING. DAYTIME HEATING WILL COMBINE WITH RICH LOW-LEVEL MOISTURE TO CREATE A MODERATELY UNSTABLE AIRMASS ACROSS THE REGION LATE THURSDAY AFTERNOON AND EVENING. MEANWHILE...A WEAK COLD FRONT WILL MOVE SOUTH INTO THE EXTREME SOUTHERN TEXAS PANHANDLE...BECOMING A FOCUS FOR CONVECTIVE DEVELOPMENT. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THURSDAY AFTERNOON IN THE VICINITY OF THE COLD FRONT. ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO BECOME SEVERE DUE TO FAVORABLE LOW TO MID-LEVEL WIND SHEAR PROFILES. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER THREAT.
The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
8 hail, 3 thunderstorm wind, 1 high wind. Local standard time, as filed.
Trained storm spotter reported tennis ball sized hail.
Nickel size hail destroyed an estimated 3000 acres of cotton.
Citizen reported golfball to baseball sized hail broke windows and windshields.
Quarter size hail destroyed an estimated 3000 acres of cotton.
Bailey County Sheriff's Office reported golfball size hail.
Citizen reported large tree limbs blown down.
Texas Tech West Texas Mesonet measured a wind gust to 61 mph, 8 miles SW of Sundown.
Nickel sized hail damaged cotton crop.
Texas Tech West Texas Mesonet measured a wind gust to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406899, 5406827, 5406909, 5406900, 5406901, 5406903, 5406905, 5406902, 5406904, 5406908, 5406906, 5406907.